Tamoxifen-associated endometrial changes

Tamoxifen has pro-oestrogenic effects on the endometrium and thus is associated with an increased prevalence of:

Up to one-half of breast cancer patients who are treated with tamoxifen may develop an endometrial lesion within 6-36 months. Therefore, any patient who develops bleeding while taking tamoxifen requires evaluation. 

Tamoxifen is a non-steroidal "anti-estrogen" that binds to the estrogen receptor and is used primarily for adjuvant therapy in breast cancer. However, it can also act as a pro-estrogen agonist in a low estradiol environment. The agonist properties can affect the endometrium, and does, in a high percentage of patients (50%).

Tamoxifen may cause the endometrium to appear thickened, irregular, and cystic.  Most patients tend to have a multiplicity of findings. 

Endometrial thickening and subendometrial cysts, similar to ultrasound.

Ultrasound screening of asymptomatic patients taking tamoxifen has been shown to be problematic due to a high number of false positives. It is thus not recommended routine ultrasound is performed for screening if a lady on tamoxifen is not experiencing bleeding.

It has been proposed that patients taking tamoxifen who present with vaginal bleeding should go directly to hysteroscopy and endometrial biopsy 7.

Ultrasound - gynaecology
Share article

Article information

rID: 12724
Synonyms or Alternate Spellings:
  • Endometrial changes associated with tamoxifen
  • Endometrial changes associated with tamoxifen use
  • Tamoxifen-induced endometrial changes

Support Radiopaedia and see fewer ads

Cases and figures

  • Case 1
    Drag here to reorder.
  • Case 2
    Drag here to reorder.
  • Case 3
    Drag here to reorder.
  • Updating… Please wait.

     Unable to process the form. Check for errors and try again.

     Thank you for updating your details.